Washington, 2017

Heavy Snow in Washington, March 28 to 29, 2017

March 28 to 29, 2017 · NWS SEW · 1 event in 1 county or zone

A frontal system brought heavy snow to the North Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

A frontal system brought heavy snow to the North Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Mar 28, 2:22 AM PST, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 28, 2:22 AM PST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
322 AM PDT Tue Mar 28 2017

.SYNOPSIS...Two frontal systems in quick succession will bring
periods of rain to Western Washington today through Wednesday,
along with locally windy conditions. An upper trough will follow
on Thursday for showers and sun breaks, and an upper ridge will
bring dry weather Friday. Weak fronts will move through the area
this weekend with a chance of rain in the forecast.

&&

.SHORT TERM...A warm front is spreading precipitation into
Western Washington early this morning, as it moves over the north
side of the flat upper ridge over the Pacific Northwest. Southerly
winds have also started increasing, with gusts of 25 to 35 mph at
the north coast and in the interior from around Everett
northward. At 3 am, temperatures were in the mid 40s.

This first frontal system will move through the forecast area
today and this evening. The north Washington coast and the
Olympics will receive the heaviest precipitation amounts, around 1
to 2.5 inches, with the snow level gradually rising from 3500 ft
to around 6500 ft. Precipitation amounts in the Cascades will
generally range from 0.5 inch in the south to 1.5 inches in the
north. And in the interior lowlands up to an inch of rain will
fall, but much of the Seattle metropolitan area will get 0.25 inch
or less due to rain shadowing from the Olympic Mountains. This
system should bring windy conditions to the coast and northwest
interior, with gusts to around 40 mph.

Another frontal wave will arrive late tonight, with no discernible
break between systems for much of the area. It will bring another
1 to 2 inches of precipitation to the Olympics and Cascades, with
the snow level 5000 to 6500 feet. The coast should receive up to
1.5 inches of rain, with up to an inch in the interior lowlands.
Precipitation should turn to showers and decrease Wednesday
afternoon and evening, and the snow level will fall to around 3500
ft late Wednesday night. This feature should also bring breezy to
windy weather to much of the area, but even in the windiest spots
gusts should be limited to around 40 mph.

An upper trough will follow on Thursday, probably during the
morning, for cooler showery weather. The lowlands should have
partly sunny skies in the afternoon, or at least some sun breaks,
as showers generally decrease. The snow level in the mountains
will be around 3000 ft, and around 2 to 4 inches of snow is
likely.

Daytime highs in the Western Washington lowlands will be mainly in
the lower to mid 50s today through Thursday. Overnight lows will
be in the mid 40s tonight, then fall into the mid 30s to lower 40s
Thursday night. McDonnal

.LONG TERM...Models agree than an upper ridge will progress across
the Pacific Northwest on Friday, and it should be a day of dry
weather for Western Washington. Westerly flow will develop behind
the ridge Friday night, with a couple relatively weak systems
bringing a chance of rain and some mountain snow to the forecast
area Saturday and Sunday. The snow level should be around 5000 ft
Saturday and 4000 ft Sunday. An upper trough will follow the
second system late Sunday or Sunday night for a partly sunny day
with a chance of showers on Monday. McDonnal

&&

.AVIATION...Strong wly flow aloft will persist over the region
today. A weak upper level disturbance embedded in this flow will
move across the area during the day today. Moderate low level sly
flow will continue. Expect fairly wdsprd MVFR CIGs/VSBYs to dvlp
this morning. Conditions will improve somewhat this afternoon. The
mtns will be obscd thru at least this morning, possibly becmg partly
obscd this afternoon.

KSEA...No major changes from the previous thinking. MVFR CIGs will
prevail this morning. CIGs will probably lift into the VFR category
this afternoon before lowering back into the MVFR category range
tonight. Winds will remain sly 9-15 kt, with gusts near 25 kt late
this morning thru this afternoon.

&&

.MARINE...
The southern end of a frontal system will move across the WA coastal
waters during the day today. Expect a warm front to move across the
area late tonight, followed by a cold front on Wednesday. The
Wednesday system now appeared weaker than earlier advertised;
therefore, the threat of gale force winds have diminished. A 1030 MB
high over the offshore waters with lower pressure inland will result
in onshore or westerly flow on Thursday.

&&

.HYDROLOGY...Two frontal systems will move through Western
Washington in quick succession today through Wednesday, bringing
48-hour precipitation totals of 2 to 4 inches to the Olympics and
Cascades for the period 5 am this morning through 5 am Thursday
morning. The snow level will rise from around 3500 ft this morning
to around 6000 to 6500 ft tonight, then fall to around 3500 ft
again late Wednesday night.

The Skokomish River will probably flood tonight or Wednesday on
account of the rainfall. A flood watch is in effect for Mason
County for this likelihood. Soils across Western Washington are
exceptionally saturated for late March, so these rainfall amounts
could drive some of the other flood-prone rivers close to flood
stage on Wednesday; however, no river other than the Skokomish is
forecast to reach flood stage at this time.

Much of the Western Washington lowlands will receive an inch or
more of rain today through Wednesday which, combined with the
saturated soils, will further elevate the risk of landslides.
McDonnal

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from late tonight through Thursday afternoon for
     Hood Canal Area-Lower Chehalis Valley Area-Olympics.

PZ...Small Craft Advisory until 6 AM PDT Wednesday for Admiralty
     Inlet-Coastal Waters From Cape Flattery To James Island 10
     To 60 Nm-Coastal Waters From Cape Flattery To James Island
     Out 10 Nm-Coastal Waters From James Island To Point
     Grenville 10 To 60 Nm-Coastal Waters From James Island To
     Point Grenville Out 10 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater 10 To 60 Nm-Coastal Waters
     From Point Grenville To Cape Shoalwater Out 10 Nm-East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands-Puget Sound and Hood
     Canal.

     Small Craft Advisory for rough bar until 9 PM PDT this evening
     for Grays Harbor Bar.

     Small Craft Advisory until 6 PM PDT this evening for West
     Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

In the hours before

Special weather statement, Mar 28, 2:43 AM PST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Seattle WA
343 AM PDT Tue Mar 28 2017

WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-282330-
San Juan County-Western Whatcom County-Southwest Interior-
Western Skagit County-Everett and Vicinity-Tacoma Area-
Admiralty Inlet Area-Hood Canal Area-Lower Chehalis Valley Area-
Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca-
North Coast-Central Coast-East Puget Sound Lowlands-
Bellevue and Vicinity-Seattle and Vicinity-Bremerton and Vicinity-
343 AM PDT Tue Mar 28 2017

...HEAVY RAINFALL TODAY THROUGH WEDNESDAY WILL LEAD TO AN INCREASED
THREAT OF LANDSLIDES IN WESTERN WASHINGTON...

Much of the Western Washington lowlands will receive an inch or
more of rain today through Wednesday. IN ADDITION SOILS ARE UNUSUALLY
SATURATED FOR LATE MARCH. THE RAIN COMBINED WITH THE SOIL SATURATION
WILL FURTHER elevate the risk of landslides ACROSS THE WESTERN
WASHINGTON LOWLANDS.

For more information about current conditions, visit
www.weather.gov/seattle, select Hydrology, and then scroll down
for the links to the landslide information pages.

For more information on landslides, visit
www.dnr.wa.gov/programs-and-services/geology/geologic-hazards/
landslides.

www.weather.gov/seattle

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Cascades of Whatcom and Skagit Counties

When
March 28, 5:00 AM PST to March 29, 5:00 AM PST
Where
Cascades of Whatcom and Skagit Counties forecast zone
Reported by
Park/Forest Service

Mt Baker NWAC station reported 20 inches snow during 24 hours ending 5 am Mar 29.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677921.